Missouri, 2012

Excessive Heat in Missouri, July 23 to 26, 2012

July 23 to 26, 2012 · NWS PAH · 11 events in 11 counties and zones

Triple-digit high temperatures returned for a couple more days late in the month. The high at Cape Girardeau reached 100 degrees on the afternoons of the 24th and 25th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Triple-digit high temperatures returned for a couple more days late in the month. The high at Cape Girardeau reached 100 degrees on the afternoons of the 24th and 25th. Factoring in the humidity, the heat index peaked between 105 and 110 degrees each afternoon from the 23rd to the 26th. July was tied for the warmest month on record at Cape Girardeau. The average monthly temperature of 83.6 degrees tied two other months for the warmest month on record. Those months were July of 1980 and July of 1993.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 23, 2:27 AM CST, 7 hours 33 minutes earlier.

Area forecast discussion, Jul 23, 2:27 AM CST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
327 AM CDT MON JUL 23 2012

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 228 AM CDT MON JUL 23 2012

RECORD HIGH AT PADUCAH YESTERDAY...AND NO REASON TO BELIEVE WE
WONT MEET OR EXCEED THAT TEMPERATURE (99) TODAY...WHICH WILL BE
ANOTHER RECORD. 850MB TEMPS ACTUALLY HOLD ACROSS THE NORTH AND
INCREASE ACROSS THE SOUTH. THE HEAT CONTINUES EACH DAY THROUGH THE
SHORT TERM...SO HEAT HEADLINE LOOKS GOOD. PCPN CHANCES LOOK
MINIMAL...BUT DO YIELD A 20 POP OR SO ACROSS MAINLY OUR NORTH/EAST
ON TUE AND WED PM. THIS WILL BE THE BEST CHANCE AREA WHERE SOME
NRN STREAM ENERGY SKIRTS AROUND THE UPPER HIGH PRESSURE DOME AND
COULD YIELD A FEW SHOWERS/STORMS FOR US. ALL IN ALL...VERY
MINIMAL CHANGE NEEDED TO THE SHORT TERM FORECAST.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 228 AM CDT MON JUL 23 2012

A LITTLE BIT OF A BREAK IN THE PATTERN IS EXPECTED IN THE LONG
TERM...THOUGH IT MAY BE HARDLY NOTICEABLE TO MOST OF US. A WEAK 500
MB TROUGH WILL MOVE EAST ACROSS THE MISSISSIPPI VALLEY LATE IN THE
WEEK. AN ASSOCIATED SURFACE TROUGH OR WEAK FRONT SHOULD MAKE IT
THROUGH MOST OF THE LOWER OHIO VALLEY BY THE WEEKEND.

ON THURSDAY AND THURSDAY NIGHT...00Z GFS/ECMWF/GFS ENSEMBLE MEAN ALL
INDICATE QPF IN ADVANCE OF THE APPROACHING WEAK SHORTWAVE. FORECAST
POPS WILL BE IN THE HIGH CHANCE RANGE /50 PERCENT/. THIS MAY NOT
SOUND LIKE MUCH...BUT 50 PERCENT IS RELATIVELY HIGH IN THIS DROUGHT
PATTERN. SOME SCATTERED BENEFICIAL RAINFALL IS LIKELY. PRIOR TO THE
ARRIVAL OF ANY STORMS...HEAT INDICES ON THURSDAY SHOULD PEAK VERY
CLOSE TO THE CRITERIA FOR HEADLINES.

ON FRIDAY...THE ASSOCIATED SURFACE TROUGH/FRONT WILL MAKE IT INTO
THE LOWER OHIO VALLEY AS THE UPPER TROUGH OUTRUNS IT. CLOUDS AND
SCATTERED CONVECTION ASSOCIATED WITH THE BOUNDARY SHOULD KEEP TEMPS
AND HEAT INDICES IN THE SUB ADVISORY RANGE.

FRIDAY NIGHT AND SATURDAY APPEAR DRY AS THE SURFACE BOUNDARY
DISSIPATES OR MOVES JUST SOUTHEAST OF OUR REGION. TEMPS AND DEW
POINTS WILL BE SLIGHTLY MORE COMFORTABLE...ESPECIALLY ACROSS SW
INDIANA. THE AIR MASS WILL BE SIMILAR TO WHAT WE EXPERIENCED THE
PAST FEW DAYS IF THE 00Z GFS/GFS ENSEMBLE MEAN PAN OUT. ECMWF 850 MB
TEMPS IN THE LOWER 20S APPEAR TOO WARM...BUT WOULD IMPLY MORE TRIPLE
DIGIT HIGHS IF THEY VERIFIED.

ON SUNDAY...MODELS ARE IN GENERAL AGREEMENT THAT 850 MB TEMPS WILL
WARM SLIGHTLY AS 500 MB RIDGE BUILDS BACK TOWARD THE MISSISSIPPI
VALLEY REGION. HEAT AND HUMIDITY WILL INCREASE INTO EARLY NEXT
WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1127 PM CDT SUN JUL 22 2012

BASED SHORT TERM SATELLITE TRENDS...PLAN TO KEEP VFR
CEILINGS/CLOUD BASES IN THE WFO PAH TAFS FOR THE FIRST 5 TO 10
HOURS OF THE FORECAST PERIOD. WINDS WERE VEERED ANOTHER 30-50
DEGREES COMPARED TO THE PREVIOUS FORECAST ISSUANCE. MAINTAINED THE
MIDDAY MIXING /WIND GUSTS/ FOR MONDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 7 PM CDT
     THURSDAY FOR ILZ075>078-080>094.

MO...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 7 PM CDT
     THURSDAY FOR MOZ076-086-087-100-107>112-114.

IN...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 7 PM CDT
     THURSDAY FOR INZ081-082-085>088.

KY...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 7 PM CDT
     THURSDAY FOR KYZ001>022.

&&
Hazardous weather outlook, Jul 23, 2:55 AM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CDT MON JUL 23 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
355 AM CDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT. SEE THE WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH THURSDAY. SEE THE
WARNING FOR DETAILS.

ISOLATED THUNDERSTORM CHANCES EXIST ALMOST DAILY...MAINLY HEAT OF
DAY TYPE STORMS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 excessive heat. Local standard time, as filed.

Excessive Heat, Bollinger

When
July 23, 10:00 AM CST to July 26, 5:00 PM CST
Where
Bollinger forecast zone
Reported by
AWOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Excessive Heat, Butler

When
July 23, 10:00 AM CST to July 26, 5:00 PM CST
Where
Butler forecast zone
Reported by
AWOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Excessive Heat, Cape Girardeau

When
July 23, 10:00 AM CST to July 26, 5:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
AWOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Excessive Heat, Carter

When
July 23, 10:00 AM CST to July 26, 5:00 PM CST
Where
Carter forecast zone
Reported by
AWOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Excessive Heat, Mississippi

When
July 23, 10:00 AM CST to July 26, 5:00 PM CST
Where
Mississippi forecast zone
Reported by
AWOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Excessive Heat, New Madrid

When
July 23, 10:00 AM CST to July 26, 5:00 PM CST
Where
New Madrid forecast zone
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Excessive Heat, Ripley

When
July 23, 10:00 AM CST to July 26, 5:00 PM CST
Where
Ripley forecast zone
Reported by
AWOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Excessive Heat, Perry

When
July 23, 10:00 AM CST to July 26, 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Excessive Heat, Scott

When
July 23, 10:00 AM CST to July 26, 5:00 PM CST
Where
Scott forecast zone
Reported by
AWOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Excessive Heat, Stoddard

When
July 23, 10:00 AM CST to July 26, 5:00 PM CST
Where
Stoddard forecast zone
Reported by
AWOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Excessive Heat, Wayne

When
July 23, 10:00 AM CST to July 26, 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393327, 393328, 393329, 393330, 393331, 393332, 393333, 393334, 393335, 393336, 393337.